Econometrica: Jan 2022, Volume 90, Issue 1

On the Factor Structure of Bond Returns

https://doi.org/10.3982/ECTA17943
p. 295-314

Richard K. Crump, Nikolay Gospodinov

We demonstrate that characterizing the minimal dimension of the term structure of interest rates is more challenging than currently appreciated. The highly structured polynomial patterns of the factor loadings, which are widely reported and discussed in the literature, reflect local correlations of smooth curves across maturities. We derive analytical expressions for the loadings of cross‐sectionally dependent processes that tend to favor a much lower dimension than the true dimension of the underlying factor space. Numerical examples illustrate the significant economic costs of erroneously committing to a parsimoniously parameterized factor space that is informed by standard metrics of goodness‐of‐fit. Our results apply to other assets with a finite maturity structure.



Log In To View Full Content

Supplemental Material

Supplement to "On the Factor Structure of Bond Returns"

This zip file contains the replication files for the manuscript.

Read More View ZIP


Supplement to "On the Factor Structure of Bond Returns"

This online appendix contains material not found within the manuscript.

Read More View PDF



Back